Hail, Golden Valley
- When
- July 19, 4:37 PM MST to 4:43 PM MST
- Where
- Golden Valley County, 14.81 mi ESE of Golva
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.650, -103.690
A cluster of diurnal thunderstorms moving into southwest North Dakota prompted the issuance of several severe thunderstorm warnings. One report of large hail was received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A cluster of diurnal thunderstorms moving into southwest North Dakota prompted the issuance of several severe thunderstorm warnings. One report of large hail was received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 19, 1:17 PM MST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 317 PM CDT TUE JUL 19 2011 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT... SEVERAL CONCERNS TONIGHT. EXCESSIVE HEAT CONTINUES TO BE A STRONG THREAT LATE THIS AFTERNOON AND EVENING. WITH DEW POINTS INTO THE LOWER 80S SOUTH CENTRAL AND AFTERNOON TEMPS MID 90S...HEAT INDEXES THIS EVENING WILL BE AS HIGH AS 120 DEGREES. THE EXCESSIVE HEAT ALSO CAPPING THE ATMOSPHERE THAT IS SLOWLY ERODING ACROSS THE WEST WHERE ELEVATED CONVECTION HAS BEEN SEEN ON RADAR. BUT STEEP LOW AND MID LEVEL LAPSE RATES ARE NOW ENTERING WESTERN NORTH DAKOTA AND THIS SHOULD ERODE THE CAP AND POTENTIALLY RELEASE THE STRONG INSTABILITY. CURRENT THINKING IS THE CAP WILL REMAIN IN PLACE ACROSS THE SOUTH CENTRAL WITH THE WEST AND NORTH CENTRAL THE MOST LIKELY PLACE FOR SEVERE WEATHER. A LINE OF STORMS MAY GET GOING ALONG THE COLD FRONT ACROSS EASTERN MONTANA AND MOVE INTO WESTERN NORTH DAKOTA THIS EVENING. IF LINES OF THUNDERSTORMS FORM INSTEAD OF AN ISOLATED SUPER CELL...THEN DAMAGING WINDS/HAIL WOULD BE THE MORE LIKELY MODE. ON WEDNESDAY...AS THE FRONT SWEEPS THROUGH...MODEL SOUNDINGS SHOW 40 TO 45 KTS AT THE TOP OF THE MIXED LAYER ACROSS THE WEST AND SOUTH CENTRAL. THIS WOULD SUPPORT A HIGH END WIND ADVISORY FOR THE SOUTHWEST...WITH WINDS REACHING INTO THE LOW END ADVISORY CENTRAL. .LONG TERM...THURSDAY THROUGH TUESDAY... THE MAIN BELT OF THE WESTERLIES IN THE LONG TERM IS CHARACTERIZED BY AN UPPER LOW/SHORTWAVE OVER THE PACIFIC NORTHWEST THURSDAY...WHICH APPROACHES THE WESTERN/NORTHERN PLAINS FRIDAY...AND TRAVERSES SOUTH CENTRAL CANADA WITH SHORTWAVE ENERGY ACROSS NORTH DAKOTA FRIDAY NIGHT/SATURDAY. EXPECTING DRY WEATHER THURSDAY...WITH A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SATURDAY. EXPECTING HIGHS MAINLY IN THE 80S THURSDAY AND FRIDAY...AND 75 TO 85 SATURDAY. LOWS MAINLY IN THE 60S. THEN AN UPPER LEVEL RIDGE BUILDING SUNDAY AS THE LOW MOVES EAST...WITH DRY WEATHER EXPECTED SUNDAY THROUGH TUESDAY. LOOKING FOR HIGH TEMPERATURES IN THE 80S SUNDAY THROUGH TUESDAY WITH LOWS IN THE 60S. && .AVIATION... HOT AND VERY HUMID CONDITIONS THIS AFTERNOON AND EVENING WITH CONVECTION FORMING NEAR WESTERN TAF SITES OF KISN AND KDIK. EXPECTING THE MID LEVEL THERMAL CAP TO BE INHIBITING STRONG/SEVERE THUNDERSTORMS THIS AFTERNOON...BUT WAITING FOR ANY WEAKNESS IN THE MID LEVEL CAP...OR STRONG SURFACE CONVERGENCE AND ENERGY TO ALLOW A SURFACE-BASED THUNDERSTORM TO DEVELOP AND BREAK THROUGH THE CAP AND BECOME STRONG/SEVERE. UNCERTAINTY IN TIMING PLACEMENT BUT BEST GUESS RIGHT NOW IS NEAR KISN/KDIK...BECAUSE CAP SEEMS STRONGEST OVER CENTRAL NORTH DAKOTA. && .BIS WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 AM CDT /6 AM MDT/ WEDNESDAY FOR NDZ001>005-009>013-017>023-025-033>037-041-042-044>048-050-051. WIND ADVISORY FROM 7 AM CDT /6 AM MDT/ TO 8 PM CDT /7 PM MDT/ WEDNESDAY FOR NDZ001>003-009>011-017>021-031>035-040>046. HEAT ADVISORY UNTIL 6 AM MDT WEDNESDAY FOR NDZ031-032-040-043. && SHORT TERM...WAA LONG TERM....JV AVIATION...BPN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 436 AM CDT TUE JUL 19 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-200945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 436 AM CDT TUE JUL 19 2011 /336 AM MDT TUE JUL 19 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY POSSIBLY DEVELOP OVER SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA THIS EARLY TUESDAY MORNING. STRONG TO SEVERE STORMS WILL BE POSSIBLE. THE MAIN THREATS WILL BE LARGE HAIL...STRONG WINDS...AND HEAVY RAIN. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT INTO TUESDAY EVENING FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA. HEAT INDEX VALUES OF 105 TO 120 ARE EXPECTED. MUCH DRIER AIR WILL ARRIVE ON WEDNESDAY BEHIND A STRONG COLD FRONT ENDING THE CURRENT HEAT WAVE. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAINLY OVER WEST AND NORTH CENTRAL NORTH DAKOTA. A FEW STORMS MAY BECOME STRONG TO SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY WINDY CONDITIONS WILL DEVELOP WEDNESDAY MORNING AND AFTERNOON AS A STRONG COLD FRONT PUSHES FROM WEST TO EAST ACROSS WEST AND CENTRAL NORTH DAKOTA. STAY TUNED FOR UPDATES AND FOR POSSIBLE WIND HEADLINES. CHANCES FOR THUNDERSTORMS CONTINUE THROUGH SATURDAY. STRONG TO SEVERE STORMS WILL REMAIN A THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND HEAVY RAIN REPORTS. NH
The Bismarck radar (KBIS), 224 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331589.